Thunderstorm Wind, Dane
- When
- September 8, 1:20 AM CST
- Where
- Dane County, Verona
- Measured
- 61 kt (70 mph)
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 42.983, -89.533
An isolated microburst generated by a severe thunderstorm resulted in tree or structural damage on seven properties on the northwest side of the city of Verona in the pre-dawn hours. One shed was destroyed a shed, and one home sustained minor roof damage due to toppled trees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
An isolated microburst generated by a severe thunderstorm resulted in tree or structural damage on seven properties on the northwest side of the city of Verona in the pre-dawn hours. One shed was destroyed a shed, and one home sustained minor roof damage due to toppled trees. In addition, a couple backyard decks and a free-standing wooden swing-set were damaged. Based on newspaper pictures, maximum wind gusts were probably in the 61 knot range (70 mph), and damage was estimated at about $5,000. The severe thunderstorm followed two rounds of severe weather that occurred over parts of south-central and southeast Wisconsin on September 7, 2001.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Sep 7, 1:30 PM CST, 11 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 230 PM CDT FRI SEP 7 2001 FCST FOCUS IS STILL ON TIMING OF RN EVENTS WITHIN A VERY COMPLICATED WX PATTERN. IN THE SHORT TERM...SHRTWV LIFTING UP THRU MN AND IA CONTS TO SPRD SHWRS AND STORMS ACRS CWA. WL CONFORM ZN WORDING TO CNVTV COVERAGE AT ISSUANCE TIME...POPS MAY NOT BE NEEDED. THERE IS A SGFNT DIFFERENCE IN MODEL SOLUTIONS FOR OVERALL PICTURE AFTER THAT. RGL DOES NOT BRING CDFNT THRU CWA NRLY AS FAST AS OTRS... THIS WUD HAVE A PROFOUND EFFECT ON TMPS AND CNVTV TRENDS. WE PREFER ETA/AVN HANDLING OF SITUATION...BASICALLY RELATING EVENTS TO MOVMT OF STG VORT CNTR NOW IN BASE OF WRN UPR TROF. STLT LOOPS SHW THIS FEATURE WELL...NOW SPINNING EWD THRU CO. ABV MODELS LIFT THE VORT OUT INTO UPR MIDWEST TMRW...ACCOMPANIED BY COMMA CLD BEST DEPICTED BY AVN. SO WL GO WITH HI POPS DURG THE DAY. THIS IN TURN PULLS SFC LO THRU CWA AND SWINGS CDFNT THRU SHORTLY THEREAFTER. THIS WUD TAKE MOST OF THE PRCP OUT OF CWA BY SAT EVE. SO WE MAY NOT MENTION RN CHC SAT NGT INTO SUNDAY...THEN PICK IT UP AGN AFT THAT AS NXT WV LIFTS OUT OF UPR TROF. WL FLW MAV GUID NUMBERS...WHICH DEPICT ABV SCENARIO MUCH BETTER. .MKX...NONE. NJ
WIZ046-047-051-052-056>060-062>072-080515- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1143 PM CDT FRI SEP 7 2001 AT 1143 PM CDT...DOPPLER RADAR SHOWED A 30 MILE WIDE BAND OF SCATTERED THUNDERSTORMS EXTENDING FROM MILWAUKEE THROUGH SOUTHERN DANE COUNTY TO DODGEVILLE IN IOWA COUNTY. THE ENTIRE BAND OF STORMS WAS LIFTING NORTH AT ABOUT 25 MPH. GUSTY WINDS TO 40 MPH...SMALL HAIL...AND HEAVY RAINS OF 1/2 TO 1 INCH WITHIN 1 HOUR ARE LIKELY WITH SOME OF THESE STORMS. BY 1AM CDT ...THE NORTHERN EDGE OF THE THUNDERSTORM BAND WILL EXTEND FROM PORT WASHINGTON TO BEAVER DAM...TO PORTAGE TO BARABOO. EVENTUALLY...THOSE COUNTIES NORTH OF A LINE FROM WISCONSIN DELLS TO SHEBOYGAN WILL EXPERIENCE THESE STORMS. THIS WILL MOST LIKELY HAPPEN BETWEEN BY AROUND 2 AM. DUE TO THE REPEAT ROUNDS OF STORMS WITH HEAVY RAINS...A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF SOUTH-CENTRAL AND SOUTHEAST WISCONSIN UNTIL NOON SATURDAY. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PARTS OF SOUTHERN WISCONSIN UNTIL 3 AM. KAPELA
WIZ046-047-051-052-056>060-062>072-080600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1211 AM CDT SAT SEP 8 2001 AT 1210 AM CDT...DOPPLER RADAR SHOWED A 30 MILE WIDE BAND OF SHOWERS AND SCATTERED THUNDERSTORMS EXTENDING FROM NORTH OF MILWAUKEE THROUGH NORTHERN DANE COUNTY TO PLAIN IN SOUTHERN SAUK COUNTY. THE ENTIRE BAND OF STORMS WAS LIFTING NORTH AT ABOUT 25 MPH. GUSTY WINDS TO 40 MPH...SMALL HAIL...AND HEAVY RAINS OF 1/2 TO 1 INCH WITHIN 1 HOUR ARE LIKELY WITH SOME OF THE STRONGER STORMS. BY 1AM CDT...THE NORTHERN EDGE OF THE THUNDERSTORM BAND WILL EXTEND FROM PORT WASHINGTON TO BEAVER DAM...TO PORTAGE TO BARABOO. EVENTUALLY...THOSE COUNTIES NORTH OF A LINE FROM WISCONSIN DELLS TO SHEBOYGAN WILL EXPERIENCE THESE STORMS. THIS WILL MOST LIKELY HAPPEN BETWEEN BY AROUND 2 AM. DUE TO THE REPEAT ROUNDS OF STORMS WITH HEAVY RAINS...A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF SOUTH-CENTRAL AND SOUTHEAST WISCONSIN UNTIL NOON SATURDAY. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PARTS OF SOUTHERN WISCONSIN UNTIL 3 AM. TZ
WIZ046-047-051-052-056>060-062>072-080630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1243 AM CDT SAT SEP 8 2001 AT 1240 AM CDT...DOPPLER RADAR SHOWED A 30 MILE WIDE BAND OF SHOWERS AND SCATTERED THUNDERSTORMS EXTENDING FROM GRAFTON IN OZAUKEE COUNTY THROUGH SOUTHERN COLUMBIA COUNTY TO BARABOO IN SAUK COUNTY. THE ENTIRE BAND OF STORMS WAS LIFTING NORTH AT ABOUT 25 MPH. GUSTY WINDS TO 35 MPH AND HEAVY RAINS OF 1/2 TO 1 INCH WITHIN 1 HOUR ARE LIKELY WITH SOME OF THE STRONGER STORMS. BY 130 AM CDT...THE NORTHERN EDGE OF THE THUNDERSTORM BAND WILL EXTEND FROM CEDAR GROVE TO MAYVILLE...TO RANDOLPH TO WISCONSIN DELLS. EVENTUALLY...THOSE COUNTIES NORTH OF A LINE FROM WISCONSIN DELLS TO SHEBOYGAN WILL EXPERIENCE THESE STORMS. THIS WILL MOST LIKELY HAPPEN AROUND 2 AM. DUE TO THE REPEAT ROUNDS OF STORMS WITH HEAVY RAINS...A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN UNTIL NOON SATURDAY. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PARTS OF SOUTHERN WISCONSIN UNTIL 3 AM. TZ
WIZ046-047-051-052-056>060-062>072-080700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 114 AM CDT SAT SEP 8 2001 AT 110 AM CDT...DOPPLER RADAR SHOWED A 40 MILE WIDE BAND OF SHOWERS AND SCATTERED THUNDERSTORMS EXTENDING FROM CEDAR GROVE IN SHEBOYGAN COUNTY THROUGH WAUPUN IN DODGE COUNTY TO WISCONSIN DELL IN COLUMBIA COUNTY. THE ENTIRE BAND OF STORMS WAS LIFTING NORTH AT ABOUT 25 MPH. GUSTY WINDS TO 35 MPH AND HEAVY RAINS OF 1/2 TO 1 INCH WITHIN 1 HOUR ARE LIKELY WITH SOME OF THE STRONGER STORMS. BY 145 AM CDT...THE NORTHERN EDGE OF THE THUNDERSTORM BAND WILL EXTEND FROM SHEBOYGAN TO FOND DU LAC TO MONTELLO. ANOTHER NORTH SOUTH LINE OF STORMS WILL BE MOVING EASTWARD INTO SAUK...IOWA AND LAFAYETTE COUNTIES THROUGH 2AM. DUE TO THE REPEAT ROUNDS OF STORMS WITH HEAVY RAINS...A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN UNTIL NOON SATURDAY. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PARTS OF SOUTHERN WISCONSIN UNTIL 3 AM. TZ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
140 AM CDT SAT SEP 08 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0708 PM LAKE DELTON WI WIND DAMAGE
09/07/01 SAUK TREES AND POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0725 PM ENDEAVOR WI WIND DAMAGE
09/07/01 MARQUETTE TREES DOWN. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
0727 PM 1 NE PACKWAUKEE WI WIND DAMAGE
09/07/01 MARQUETTE POWER LINES DOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0730 PM 3 NE KINGSTON WI WIND DAMAGE
09/07/01 GREEN LAKE TREES DOWN. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
0740 PM BERLIN WI WIND DAMAGE
09/07/01 GREEN LAKE TREES DOWN. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
0750 PM 4 SE PRINCETON WI WIND DAMAGE
09/07/01 GREEN LAKE BARN DAMAGED. REPORTED
BY LAW ENFORCEMENT
OFFICIAL.WIZ046-047-051-052-056>060-062>072-080730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 149 AM CDT SAT SEP 8 2001 AT 145 AM CDT...DOPPLER RADAR SHOWED A 40 MILE WIDE BAND OF SHOWERS AND SCATTERED THUNDERSTORMS EXTENDING FROM SHEBOYGAN IN SHEBOYGAN COUNTY THROUGH FOND DU LAC AND RIPON IN FOND DU LAC COUNTY...TO MONTELLO IN MARQUETTE COUNTY. THE ENTIRE BAND OF STORMS WAS LIFTING NORTH AT ABOUT 25 MPH. ANOTHER NORTH SOUTH LINE OF STORMS IS MOVING EASTWARD ACROSS SAUK... IOWA AND LAFAYETTE COUNTIES. THIS LINE WILL ENTER COLUMBIA...DANE AND GREEN COUNTIES BY 215 AM. GUSTY WINDS TO 35 MPH AND HEAVY RAINS OF UP TO 1 INCH WITHIN 1 HOUR ARE LIKELY WITH SOME OF THE STRONGER STORMS. DUE TO THE REPEAT ROUNDS OF STORMS WITH HEAVY RAINS...A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN UNTIL NOON SATURDAY. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PARTS OF SOUTHERN WISCONSIN UNTIL 3 AM. TZ
The national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, September 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5268055.